How is pseudomembranous colitis diagnosed and treated?

Updated: Feb 10, 2017
  • Author: Arthur Diskin, MD; Chief Editor: Steven C Dronen, MD, FAAEM  more...
  • Print
Answer

Note the following:

  • This condition occurs mostly in patients who are hospitalized or live in a nursing home and who have recently been on antibiotics and is due to infection with toxin-producing strains of C difficile. Toxins A and B damage the mucosa of the colon.

  • Symptoms may range from mild to severe bloody diarrhea and colitis, with pseudomembranous colitis being the most severe form.

  • Complications include dehydration, toxic megacolon, and perforation.

  • Stop any antibiotics.

  • Treat with intravenous fluids and vancomycin or metronidazole.

  • Condition is suspect with prior or current antibiotic therapy.

  • Diagnosis via assay or sigmoidoscopy.


Did this answer your question?
Additional feedback? (Optional)
Thank you for your feedback!